Our Health Library information does not replace the advice of a doctor. Please be advised that this information is made available to assist our patients to learn more about their health. Our providers may not see and/or treat all topics found herein.
HIV and Weight Loss
Weight loss in people with HIV has many possible causes. They may include:
- An opportunistic infection. If you lose weight fast, it may be because you have another infection along with HIV.
- Problems with nutrition. You may lose weight gradually if you can't eat enough food or if your body can't absorb all the nutrients from the food you eat.
- Pain in your mouth. Sores or a yeast infection called thrush can make it hard to eat.
- Loss of appetite. You may not feel like eating because you are sick to your stomach or food just doesn't appeal to you. HIV itself or HIV medicines can cause you to feel this way.
- Depression. You may not feel like eating because you are depressed. Depression can make you lose your appetite. If you have lost interest in activities you used to enjoy or have other depression symptoms, tell your doctor.
- Diarrhea. If you have diarrhea, your body may not be able to absorb all of the nutrition from your food.
- Low hormone levels. If you are a man who has a low level of the hormone testosterone, your body may not be able to turn your food into muscle tissue.
When you lose weight, you lose muscle, fat, or both. Exercising to build muscle and eating healthy foods are part of treatment.
Eating a healthy, balanced diet with enough protein and calories may help you keep weight on. It also can help your immune system stay strong to fight infection.
Your doctor or a registered dietitian can help you make a plan that works for you.
Here are a few tips:
- If you are sick to your stomach or don't feel like eating, discuss your medicines with your doctor. You may be able to change medicines. Don't change medicines on your own. Always discuss changes in medicines with your doctor, and make those decisions together.
- Drink high-calorie protein shakes between meals. Try nutritious drinks, such as Ensure. Protein or energy bars are another good way to get extra calories between meals.
- If you have diarrhea, start with small amounts of food when you feel like eating.
- If you have mouth sores, avoid spicy foods, hot or cold foods, oranges, grapefruit, and other citrus fruits. Stay away from hard or crunchy foods.
- If you are sick to your stomach, try drinking peppermint or ginger tea.
Exercise may help you feel better and strengthen your muscles. It also may improve your immune system, which can help you fight infection.
Make sure to talk with your doctor before you start your exercise program, especially if you haven't been active for a long time.
- Is safe.
- Improves strength and endurance.
- Improves heart and lung fitness.
- May help you feel less tired.
- Enhances your sense of well-being.
Walking is a good way to get aerobic exercise. Start slowly if you haven't been active. Try 20 minutes a day or two 10-minute walks. Slowly increase your time. Try to walk as often as you can.
Weight lifting also can build your strength. Again, talk to your doctor first. Ask how to start a program that works for you. If you can't get to a gym, you can use soup cans or other things around the house as weights.
Competitive sports can be fun ways to get exercise. They don't pose a risk of spreading HIV to other athletes or coaches. In sports in which exposure to blood can occur, the risk of spreading HIV is very small. But if a person, HIV-infected or not, starts to bleed, he or she should leave the game. The wounds should be covered before the person returns.
If you are not already taking antiretroviral medicines, your doctor may want you to start. You may need medicines that increase your appetite or help with nausea.
Marijuana has also been shown to stimulate the appetite. Talk to your doctor if you're interested in trying it.
For men, hormones, such as testosterone, and anabolic steroids, such as nandrolone, may be used to help build muscle. For both men and women, growth hormone may be used.
Taking HIV medicines can cause a problem called lipodystrophy. It is the redistribution of fat in your body. You may lose fat from your legs, arms, buttocks, or face. But you may gain it in your stomach, chest, back of the neck, and upper shoulders. Problems with the body's metabolism may also occur along with lipodystrophy.
You may have insulin resistance. This means your body can't control your blood sugar with insulin as well as it should. This increases the chance you will get diabetes.
Heart-healthy eating and exercise might reduce the buildup of fat. They also might help prevent some of the problems caused by treatment for HIV, such as high cholesterol.
Medicines can be used to treat the buildup of belly fat. Changing treatment medicines or having surgery may also be an option.
Current as of: February 9, 2022
Author: Healthwise Staff
E. Gregory Thompson MD - Internal Medicine
Adam Husney MD - Family Medicine
Peter Shalit MD, PhD - Internal Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2022 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.